Effect of cyclosporine withdrawal on mycophenolic acid pharmacokinetics in kidney transplant recipients with deteriorating renal function: preliminary report
Shipkova, M × Armstrong, V W Kuypers, Dirk Perner, F Fabrizi, V Holzer, H Wieland, E Oellerich, M #
Therapeutic drug monitoring vol:23 issue:6 pages:717-21
Mycophenolic acid (MPA) concentrations are lower in transplant recipients receiving mycophenolate mofetil (MMF) and cyclosporine compared with MMF with tacrolimus. It is not clear whether this is due to an effect of cyclosporin or tacrolimus on MPA pharmacokinetics. To study this effect, kidney transplant recipients with deteriorating renal function (n = 5) receiving cyclosporin and steroids were given mycophenolate mofetil over 4 weeks during a run-in phase (1 g/d in week 1, 1.5 g/d in week 2, 2 g/d starting from week 3). From week 5 the cyclosporin dose was reduced, and it was completely withdrawn at week 10. Creatinine, MPA, and MPA glucuronide metabolites (MPAG, AcMPAG) were determined before (week 4) and after (week 11 and week 32) cyclosporin was withdrawn. Cyclosporin withdrawal was associated with increased MPA areas under the curve (AUCs) and predose concentrations in four of the five patients. In contrast, MPAG and AcMPAG AUCs as well as predose MPAG concentrations significantly decreased. Six months after cyclosporin withdrawal, MPA AUC and predose values tended to return to initial values, whereas metabolite concentrations remained low. Cyclosporin discontinuation caused an acute increase in MPA exposure and a concomitant reduction in metabolite concentrations. The results are consistent with the hypothesis that cyclosporin attenuates the enterohepatic recirculation of MPAG/MPA.